advertisement
Updated 26 July 2018

Heart pill recall: What to do if your meds are affected

After a recall of a popular heart medication, these are the steps South African health authorities recommend if you are an affected patient.

0

The National Department of Health (NDoH) and the South African Health Products Regulatory Authority (SAHPRA) are currently in the process of reviewing all medication containing an ingredient linked to a Chinese manufacturer.

The United States Federal Drug Administration and the European Medicines Agency recently recalled medication containing valsartan, linked to the Chinese manufacturer Zhejiang Huahai Pharmaceuticals – and South African authorities have followed suit.

Swift recall of all affected products

This ingredient is believed to contain N-nitrosodimethylamine (NDMA), which is classified as a carcinogen. Carcinogens are substances which may cause cancer when exposed to living tissue.

Many pharmaceutical companies use valsartan as an active ingredient in medication meant to control blood pressure and prevent heart failure, but in South Africa only Pharma Dynamics is affected, and the company is working with SAHPRA to recall their variants, Dynaval Co.

In a statement, Erik Roos, Pharma Dynamics CEO, said that they have been actively working with SAHPRA to ensure a swift recall of all affected products and that they will issue a full refund for all returned Dynaval Co products.

"Pharma Dynamics is South Africa's leading provider of cardiovascular medication, both in terms of value and volume, and we remain committed to providing the highest quality of care to patients. The organisation has a proud 17-year history of providing quality medicines without a single class one product recall," said Roos.

Adcock Ingram also has medication containing the ingredient valsartan, but it isn't currently available on the market.

There are not yet any indications whether any other medication would need to be recalled.

Not all valsartan-containing meds recalled

In a statement, the health department says that the active ingredient is sourced from Zheijiang Huahai Pharmaceuticals, and it is believed that the presence of NDMA is due to a change in the way the ingredient was manufactured.

Authorities add that recall letters have already been circulated to healthcare professionals, but they add that not all valsartan-containing medicines are being recalled.

What should you do if your heart medication contai

Recalled in over 20 countries

Authorities add that patients who are currently taking the medication may be given a different valsartan-containing medicine or an alternative treatment altogether after consulting their doctor or pharmacist.

They add that patients who are in a clinical trial with valsartan should speak to the doctor treating them in the trial. SAHPRA will, in the meantime, continue to investigate and assess whether the impurity may pose any risk to patients and collect more data regarding the safety of valsartan-containing medication as it becomes available.

Medicine agencies in Europe and America were the first to sound the alarm on the impurity in the medication after conducting several tests. The medication containing valsartan, sourced from Zhejiang Huahai Pharmaceuticals, has since been recalled in over 20 countries.

South African healthcare professionals are urged to report any adverse reactions, particularly those associated with valsartan-containing medicines to SAHPRA's Pharmacovigilance unit at (012) 395 9133 or the National Adverse Drug Event Monitoring Centre at (021) 447 1618.

Alternatively, healthcare professionals can complete the Adverse Drug Reactions Reporting Form and email it to adr@health.gov.za.

Image credit: iStock

 
NEXT ON HEALTH24X

More:

News
advertisement

Live healthier

Sleep better »

Do these sleep myths really work to get you to bed?

We found out if these sleep myths actually work.

Sexual health »

The painless 'G-Shot' injection will give you much deeper orgasms

Looking to ramp up your pleasure? This procedure might just hit the spot.